Alert archive / Michigan / Winter Storm Warnings in 2016

Winter Storm Warning 14, NWS Gaylord, MI

December 9, 2016Antrim County, Kalkaska County, Michigan

NWS Gaylord, MI issued this winter storm warning at Dec 9, 2016, 10:40 PM EST for Antrim County, Kalkaska County, Michigan. It was in force for 13 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 9, 2016, 10:40 PM EST (03:40 UTC)
Expired
Dec 10, 2016, 11:20 AM EST
In force
13 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Kalkaska County, MI

The radar

The NCL Michigan radar (KAPX), 33 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 10, 7:00 AM ESTHEAVY SNOW 11Central Lake, MI24 HOUR TOTAL THROUGH 7 AM. SNOW DEPTH 13 INCHES.
Dec 10, 8:00 AM ESTSNOW 14.71 Ese Mancelona, MICOCORAHS STATION MANCELONA /MI-AT-6/. THE DURATION OF THE SNOW EVENT WAS 24 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 3.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2016-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2016-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WWUS43 KAPX 100340
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1040 PM EST FRI DEC 9 2016

MIZ019-021-027-101700-
/O.UPG.KAPX.WW.Y.0026.000000T0000Z-161210T1700Z/
/O.NEW.KAPX.WS.W.0014.161210T0340Z-161210T1700Z/
CHARLEVOIX-ANTRIM-KALKASKA-
INCLUDING THE CITIES OF...CHARLEVOIX...MANCELONA...KALKASKA
1040 PM EST FRI DEC 9 2016

...WINTER STORM WARNING FOR LAKE EFFECT SNOW IN EFFECT UNTIL NOON
EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WARNING FOR LAKE EFFECT SNOW...WHICH IS IN EFFECT UNTIL NOON EST
SATURDAY. 

* PERIODS OF HEAVY LAKE EFFECT SNOW WILL PERSIST OVERNIGHT...
  DIMINISHING AROUND NOON SATURDAY.

* THE HEAVIEST SNOWFALL RATES OF ONE TO TWO INCHES PER HOURS WILL
  OCCUR THROUGH SATURDAY MORNING.

* TOTAL SNOW ACCUMULATIONS TONIGHT THROUGH SATURDAY OF 4 TO 8
  INCHES...WITH LOCALIZED HIGHER AMOUNTS IN EXCESS OF 8 INCHES
  WHERE SNOW BANDS REMAIN MOST PERSISTENT. THIS WILL BRING TWO
  DAY STORM TOTAL ACCUMULATIONS TO ONE TO TWO FEET IN MANY
  LOCATIONS ACROSS THE WARNED AREA.

* LOOK FOR GREATLY REDUCED VISIBILITIES AT TIMES.

* PLAN ON DIFFICULT DRIVING CONDITIONS.

A WINTER STORM WARNING FOR LAKE EFFECT SNOW MEANS SEVERE WINTER
WEATHER CONDITIONS ARE OCCURRING. SIGNIFICANT AMOUNTS OF SNOW AND
GREATLY REDUCED VISIBILITIES ARE EXPECTED THAT WILL MAKE TRAVEL
DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MIZ008-101700-
/O.CON.KAPX.LE.Y.0002.000000T0000Z-161210T1700Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
1040 PM EST FRI DEC 9 2016

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON EST
SATURDAY...

* PERIODS OF LAKE EFFECT SNOW SHOWERS WILL PERSIST THROUGH 
  SATURDAY MORNING. 

* THE HEAVIEST SNOWFALL RATES WILL OCCUR ACROSS NORTHWEST 
  SECTIONS OF CHIPPEWA COUNTY...ESPECIALLY NEAR WHITEFISH POINT 
  AND PARADISE. 

* WHERE SNOW SHOWERS PERSIST...TOTAL SNOW ACCUMULATIONS TONIGHT 
  THROUGH SATURDAY OF 3 TO 6 INCHES IS EXPECTED...WITH LOCALLY 
  HIGHER AMOUNTS POSSIBLE. 

* LOOK FOR GREATLY REDUCED VISIBILITIES AT TIMES.

* PLAN ON DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE EFFECT SNOW ADVISORY MEANS LAKE-EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. USE CAUTION WHEN
TRAVELING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT
WEBSITE AT MICHIGAN.GOV.

$$

MIZ016-017-020-022-028-101700-
/O.CON.KAPX.WW.Y.0026.000000T0000Z-161210T1700Z/
EMMET-CHEBOYGAN-LEELANAU-OTSEGO-CRAWFORD-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...NORTHPORT...
GAYLORD...GRAYLING
1040 PM EST FRI DEC 9 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST
SATURDAY...

* PERIODS OF HEAVY LAKE EFFECT SNOW SHOWERS WILL CONTINUE
  OVERNIGHT...DIMINISHING AROUND NOON SATURDAY.

* THE HEAVIEST SNOWFALL RATES WILL OCCUR THROUGH SATURDAY 
  MORNING.

* TOTAL SNOW ACCUMULATIONS TONIGHT THROUGH SATURDAY OF 2 TO 5
  INCHES...WITH LOCALIZED AMOUNTS IN EXCESS OF 6 INCHES WHERE
  SNOW BANDS REMAIN MOST PERSISTENT.

* LOOK FOR GREATLY REDUCED VISIBILITIES AT TIMES.

* PLAN ON DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR FLUFFY SNOW MEANS PERIODS OF FLUFFY
SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR
SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT
WEBSITE AT MICHIGAN.GOV.

$$
2 follow-up statements
894 
WWUS43 KAPX 100844
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
344 AM EST SAT DEC 10 2016

MIZ019-021-027-101645-
/O.CON.KAPX.WS.W.0014.000000T0000Z-161210T1700Z/
CHARLEVOIX-ANTRIM-KALKASKA-
INCLUDING THE CITIES OF...CHARLEVOIX...MANCELONA...KALKASKA
344 AM EST SAT DEC 10 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY...

* PERIODS OF HEAVY LAKE EFFECT SNOW WILL PERSIST THIS MORNING...
  DIMINISHING AROUND NOON.

* THE HEAVIEST SNOWFALL RATES OF ONE TO TWO INCHES PER HOURS WILL
  OCCUR THROUGH THE MORNING.

* TOTAL SNOW ACCUMULATIONS TODAY OF 6 TO 10 INCHES...WITH
  LOCALIZED HIGHER AMOUNTS IN EXCESS OF 12 INCHES WHERE SNOW
  BANDS REMAIN MOST PERSISTENT. THIS WILL BRING TWO DAY STORM
  TOTAL ACCUMULATIONS TO ONE TO TWO FEET IN MANY LOCATIONS ACROSS
  THE WARNED AREA.

* LOOK FOR GREATLY REDUCED VISIBILITIES AT TIMES.

* PLAN ON DIFFICULT DRIVING CONDITIONS.

A WINTER STORM WARNING FOR LAKE EFFECT SNOW MEANS SEVERE WINTER
WEATHER CONDITIONS ARE OCCURRING. SIGNIFICANT AMOUNTS OF SNOW AND
GREATLY REDUCED VISIBILITIES ARE EXPECTED THAT WILL MAKE TRAVEL
DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MIZ008-101645-
/O.CON.KAPX.LE.Y.0002.000000T0000Z-161210T1700Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
344 AM EST SAT DEC 10 2016

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON EST
TODAY...

* PERIODS OF LAKE EFFECT SNOW SHOWERS WILL PERSIST THROUGH THIS MORNING.

* THE HEAVIEST SNOWFALL RATES WILL OCCUR ACROSS NORTHWEST 
  SECTIONS OF CHIPPEWA COUNTY...ESPECIALLY NEAR WHITEFISH POINT 
  AND PARADISE. 

* WHERE SNOW SHOWERS PERSIST...TOTAL SNOW ACCUMULATIONS TODAY OF
  3 TO 6 INCHES IS EXPECTED...WITH LOCALLY HIGHER AMOUNTS
  POSSIBLE.

* LOOK FOR GREATLY REDUCED VISIBILITIES AT TIMES.

* PLAN ON DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE EFFECT SNOW ADVISORY MEANS LAKE-EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. USE CAUTION WHEN
TRAVELING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT
WEBSITE AT MICHIGAN.GOV.

$$

MIZ016-017-020-022-028-101645-
/O.CON.KAPX.WW.Y.0026.000000T0000Z-161210T1700Z/
EMMET-CHEBOYGAN-LEELANAU-OTSEGO-CRAWFORD-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...NORTHPORT...
GAYLORD...GRAYLING
344 AM EST SAT DEC 10 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST
TODAY...

* PERIODS OF HEAVY LAKE EFFECT SNOW SHOWERS WILL CONTINUE THIS
  MORNING...DIMINISHING AROUND NOON.

* THE HEAVIEST SNOWFALL RATES WILL OCCUR THROUGH THIS MORNING.

* TOTAL SNOW ACCUMULATIONS THROUGH TODAY OF 2 TO 5 INCHES...WITH
  LOCALIZED AMOUNTS IN EXCESS OF 6 INCHES WHERE SNOW BANDS REMAIN
  MOST PERSISTENT.

* LOOK FOR GREATLY REDUCED VISIBILITIES AT TIMES.

* PLAN ON DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR FLUFFY SNOW MEANS PERIODS OF FLUFFY
SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR
SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT
WEBSITE AT MICHIGAN.GOV.

$$
647 
WWUS43 KAPX 101620
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1120 AM EST SAT DEC 10 2016

MIZ019-021-027-101730-
/O.CAN.KAPX.WS.W.0014.000000T0000Z-161210T1700Z/
CHARLEVOIX-ANTRIM-KALKASKA-
INCLUDING THE CITIES OF...CHARLEVOIX...MANCELONA...KALKASKA
1120 AM EST SAT DEC 10 2016

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WINTER
STORM WARNING.

LIGHT SNOW SHOWERS WILL CONTINUE THIS AFTERNOON...WITH ADDITIONAL
SNOW ACCUMULATIONS OF ONE TO TWO INCHES POSSIBLE. 

$$

MIZ008-101730-
/O.CAN.KAPX.LE.Y.0002.000000T0000Z-161210T1700Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
1120 AM EST SAT DEC 10 2016

...LAKE EFFECT SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE LAKE
EFFECT SNOW ADVISORY. 

LIGHT SNOW SHOWERS WILL CONTINUE THIS AFTERNOON...WITH ADDITIONAL
SNOW ACCUMULATIONS OF ONE TO TWO INCHES POSSIBLE.

$$

MIZ016-017-020-022-028-101730-
/O.CAN.KAPX.WW.Y.0026.000000T0000Z-161210T1700Z/
EMMET-CHEBOYGAN-LEELANAU-OTSEGO-CRAWFORD-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...NORTHPORT...
GAYLORD...GRAYLING
1120 AM EST SAT DEC 10 2016

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WINTER
WEATHER ADVISORY.

LIGHT SNOW SHOWERS WILL CONTINUE THIS AFTERNOON...WITH ADDITIONAL
SNOW ACCUMULATIONS OF ONE TO TWO INCHES POSSIBLE. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Dec 9, 9:00 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 9, 9:00 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
900 PM EST Fri Dec 9 2016

.UPDATE...
Issued at 900 PM EST Fri Dec 9 2016

Lake aggregate troughing and associated low level convergence axis
analyzed from eastern Lake Superior down through central and
southern Lake Huron. Regional MRMS radar loop reflects the
pattern, with some semblance of a mesolow trying to form over SE
Lake Superior near Whitefish Bay and a couple strong lake bands
converging into Alger and Schoolcraft counties. Converging lake
convection also evident across northwest/north central lower
Michigan with embedded heavy pockets of snow impacting parts of NW
lower Michigan this evening.

Rest of tonight: Per hi-res guidance, low level convergence axis
will pivot eastward into Lake Huron while low level mean flow off
Lake Michigan backs westerly by morning. Ongoing mass of lake
convection slides across northern lower Michigan this evening,
with WNW to W flow lake snow showers eventually refocusing back
into NW lower Michigan and ultimately up into the tip of mitt
areas by morning as winds back westerly. Heaviest snow showers
will continue to produce one to two inch (or more) per hour
snowfall rates, although convection will remain a bit on the
transient side. But where snow showers are most persistent
(Antrim, Kalkaska, parts of Otsego and Charlevoix counties)
nighttime accumulations should easily run 3 to 6 inches with
locally higher amounts likely. Advisories or course will remain
intact.

Eastern upper Michigan is a bit more tricky. Hi-res guidance
develops a well defined mesolow across SE Lake Ontario with
strongest convergence and heaviest/most persistent lake snows
remaining focused just back into Luce/Alger/Schoolcraft counties,
perhaps just sneaking into the Whitefish point/Paradise area.
Going forecast and lake snow advisory reflects that idea which I
will leave alone for now. Possible that heavier bands get further
eastward across Chippewa county and require increasing forecast
snow amounts...perhaps into lake effect snow warning territory.

&&

.NEAR TERM...(Tonight and Saturday)
Issued at 327 PM EST Fri Dec 9 2016

...Lake effect snow to continue...

High Impact Weather Potential: Accumulating lake snows tonight into
Saturday.

Pattern Synopsis/Forecast: Lake effect snow showers continue as cold
and moist air filters across the big waters. Initial north/northwest
flow has slowly backed more northwest with time. While this has
disrupted what had been well developed banding, this transition has
brought more widespread snow showers to the traditional snow belt
locations, some of which have been briefly heavy. Plenty more cold
air and synoptic enhanced moisture set to cross the area yet
tonight, helped along by passage of subtle mid level wave within
broad upper level northwest flow regime. This will allow the lake
processes to continue, and may actually see some overnight
intensification as that wave arrives and the atmosphere "stabilizes"
from diurnal influences. Gradual infiltration of drier air and
further backing of low level winds should really start to disrupt
organized lake processes Saturday afternoon, but not before several
more inches of additional snow fall.

Primary forecast concerns: Placement/intensity (additional snow
accumulations) of lake snows tonight and associated headline
concerns.

Details: Thermodynamic profiles remain excellent tonight into the
early part of Saturday, with inversion levels up near 10kft and
omega pegged in a completely in cloud dendritic growth layer.
Kinematics more troubling, with strong hints of potential meso-low
formation over both northern Lake Michigan and the southeast basin
of Lake Superior. General backing of winds should continue, with
lake aggregate troughing/possible meso-low formation potentially
really enhancing localized convergence.

Off Lake Michigan...Per pattern recognition and hi-res model
guidance, target area for northwest lower should transition to
points north of M-72 through the overnight, with some hints of that
enhanced convergence axis setting up along the M-32 corridor (others
possible further north pending that meso-low development). Loss of
diurnal influences likely to result in renewed banding structures,
although perhaps not with the organization experienced last night.
Still think snowfall rates up to and exceeding one inch per hour are
possible, especially where convergence is maximized. Upshot to the
above, expect several more inches of snow to target areas along and
west of interstate 75 and north of M-72 tonight into the first part
of Saturday. Given thermodynamics and high snow-to-liquid ratios (in
excess of 20 to 1), not out of the question some localized areas
could see quite hefty snow totals by morning. Not overly confident
on exact placement or potential high end amounts, so will simply
cover favored areas with a winter weather advisory, using verbiage in
such to highlight concern for heavier snow potential.

Off Lake Superior...Much tougher call here, with that lake induced
low and potential cold air drainage off the Canadian Plateau
expected to really play havoc with low level wind trajectories. Snow
showers will initially linger this evening in favored northwest flow
areas, with pattern recognition of the above favoring focus for
heavier snow showers toward Whitefish Point and Paradise overnight
into early Saturday. If cold air drainage is strong enough, could
easily see snow showers pushing completely into Luce County.
Snowfall rates easily in excess of one inch per hour are expected if
enhanced banding is realized, with that favored area once again
across far northwest Chippewa County. A small area for sure, but
felt it worthy to go ahead and extend the current headline through
Saturday morning.

As mentioned, dry air and further backing of winds should decrease
both snowfall intensity and coverage heading through Saturday
afternoon.

&&

.SHORT TERM...(Saturday night through Monday)
Issued at 327 PM EST Fri Dec 9 2016

Saturday night and Sunday...

...Widespread Sunday Snow Potential...

High impact weather potential: Heavy snow potential across at least
southern 1/2 of the area on Sunday, with Lake Huron enhancement
possible.

Pattern Synopsis/Forecast: The lake effect machine gradually ending
Saturday evening as inversions continue to fall with decreasing mean
layer moisture.  As winds back more to the southwest, lingering lake
effect will shift toward the Straits.  Guidance continues to
struggle with the next shortwave and associated surface reflection,
as energy pushes out of the mid-Mississippi valley and into the
southern lakes.  Euro remains the weakest with said feature, sliding
a relatively weak open wave across the lakes on Sunday with limited
moisture/forcing producing light snow across the area.  NAM quite a
big stronger showing a stronger phased system over the lakes
resulting in quite a bit heavier precipitation.  No doubt there will
be at least some lighter snows developing across at least northern
lower on Sunday with increasing isentropic upglide and deepening
moisture (but how much?).  Will place the highest POPS and
accumulations over the southern 1/2 of the area, closer to deeper
moisture/forcing.   Will need to closely watch the Lake Huron
shoreline for lake enhanced snow Sunday afternoon, with enhanced
convergence and favorable thermal profiles supporting at least some
lake contribution.

JK

Sunday night and Monday...

Broad WAA and isentropic lift will continue across the area Sunday
evening ahead of the surface low. The NAM remains the aggressive
solution with the nose of a 40+ knot low level jet brushing our
southeast. In contrast, the ECMWF confines the LLJ to the Ohio
Valley, while the GFS and CMC are more middle of the road with a
modest 20-30 knot LLJ nosing into southern Michigan. Given
increasing spread in GEFS and SREF members beginning Sunday evening
(seen particularly in snowfall plumes), a model blend is preferred
at this time over any particular solution. Models do agree that the
best moisture will be found around Saginaw Bay and south where PWATs
will approach a half inch. Surface low will travel northeast across
northern Lower, reaching Lake Huron by Monday morning. Bulk of the
widespread snow will end quickly on the backside of this low and
associated cold front, but a potent mid level shortwave will provide
an enhanced possibility of lingering snow across the northern part
of the area through early Monday. CAA from cyclonic flow over Lake
Superior and northern Lake Michigan will then lead to some lake
effect snow showers on Monday across eastern Upper and northwest
Lower, as soundings show steepening mid level lapse rates with
increasing low level instability by afternoon.

MEK

.LONG TERM...(Tuesday through Friday)
Issued at 327 PM EST Fri Dec 9 2016

A cold and active pattern will continue across the country and Great
Lakes through the period. Broad upper troughing, almost nearly
zonal 500mb flow, will linger over the Great Lakes and northern
Plains through the work week, anchoring a chunk of polar air
(850mb temps around -22c) over the state. This will generate well
below normal afternoon highs in the teens through Friday. Westerly
flow lake effects will combine with a weakly organized system
passing through the Great Lakes...to continue periods of snow
across much of northern Michigan through the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 707 PM EST Fri Dec 9 2016

Lake effect snow showers continue, primarily impacting KTVC and
KPLN through tonight. Winds will back more westerly late tonight
through Saturday and push most persistent snow showers up into the
tip of the mitt and KPLN terminal site.

Otherwise, a mix of VFR to MVFR cigs anticipated through Saturday.
Occasional IFR vsbys within the heaviest snow showers.

&&

.MARINE...
Issued at 327 PM EST Fri Dec 9 2016

Marginally gusty northwest winds and numerous lake effect
snow showers to continue tonight into Saturday morning. Winds back
southerly and decrease some Saturday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until noon EST Saturday for MIZ016-017-
     019>022-027-028.
     LAKE EFFECT SNOW ADVISORY until noon EST Saturday for MIZ008.
LH...NONE.
LM...SMALL CRAFT ADVISORY until noon EST Saturday for LMZ345-346.
LS...NONE.
&&

UPDATE...TBA
NEAR TERM...MSB
SHORT TERM...MEK/JRK
LONG TERM...SWR
AVIATION...TBA
MARINE...MSB
Hazardous weather outlook, Dec 9, 3:39 PM EST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
339 PM EST FRI DEC 9 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-101200-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
339 PM EST FRI DEC 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

SIGNIFICANT LAKE EFFECT SNOW ACCUMULATIONS WILL CONTINUE TONIGHT WITHIN
THE SNOWBELT AREAS...MAINLY ALONG AND WEST OF INTERSTATE 75 AND
ALONG AND NORTH OF M-72. PLEASE SEE THE LATEST WINTER WEATHER
HEADLINES FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL ACCUMULATING LAKE EFFECT IS EXPECTED SATURDAY MORNING
IN THE TRADITIONAL SNOWBELT AREAS.

A MORE WIDESPREAD ACCUMULATING SNOW IS LIKELY SUNDAY INTO SUNDAY
NIGHT. THERE REMAINS CONSIDERABLE UNCERTAINTY IN EXACT PLACEMENT
AND AMOUNTS OF HEAVIEST SNOW.

ACCUMULATING LAKE EFFECT SNOW WILL CONTINUE DURING THE MIDDLE OF
NEXT WEEK AS A SHOT OF ARCTIC AIR PLUNGES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

MSB

In the hours before

Local storm report, Dec 9, 6:06 PM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
606 PM EST FRI DEC 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     SNOW             5 S BARKER CREEK        44.71N 85.30W
12/09/2016  M24.0 INCH       KALKASKA           MI   PUBLIC

            30HR TOTAL THRU 6PM.

&&

SWR
Local storm report, Dec 9, 8:39 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
839 PM EST FRI DEC 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HEAVY SNOW       2 NNW EAST JORDAN       45.18N 85.15W
12/09/2016  M5.8 INCH        CHARLEVOIX         MI   CO-OP OBSERVER

            8 INCHES ON THE GROUND. THE DURATION OF THE
            HEAVY SNOW EVENT WAS 12 HOURS.

&&

JSL
Local storm report, Dec 9, 9:02 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
902 PM EST FRI DEC 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HEAVY SNOW       SAINT HELEN             44.36N 84.42W
12/09/2016  U4.0 INCH        ROSCOMMON          MI   PUBLIC

            .

&&

JSL
Local storm report, Dec 9, 9:09 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
909 PM EST FRI DEC 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     SNOW             3 W BAYSHORE            45.37N 85.16W
12/09/2016  E3.5 INCH        CHARLEVOIX         MI   PUBLIC

            . THE DURATION OF THE SNOW EVENT WAS 12
            HOURS.

&&

JSL
Local storm report, Dec 9, 9:10 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
910 PM EST FRI DEC 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             MANCELONA               44.90N 85.06W
12/09/2016  M5.2 INCH        ANTRIM             MI   PUBLIC

            . THE DURATION OF THE SNOW EVENT WAS 3
            HOURS.

&&

JSL
Local storm report, Dec 9, 9:11 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
911 PM EST FRI DEC 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     SNOW             3 S SUTTONS BAY         44.94N 85.65W
12/09/2016  E13.0 INCH       LEELANAU           MI   TRAINED SPOTTER

            8 INCH SNOW DEPTH. THE DURATION OF THE SNOW
            EVENT WAS 36 HOURS.

&&

JSL

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 3:40 PM ESTWinter Weather AdvisoryAPXAlcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more36 hr

Nearby

Winter Storm Warnings in Michigan, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.